Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 272, NWS Springfield, MO

August 27, 2015Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2015, 6:21 AM CDT for Cherokee County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2015, 6:21 AM CDT (11:21 UTC)
Expired
Aug 27, 2015, 7:15 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:13 AM CDTHAIL 14 E Scammon, KSQUARTER SIZE HAIL. GROUND COVERED IN HAIL.
Aug 27, 7:23 AM CDTHAIL 12 N Columbus, KSQUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KSGF 271121
SVRSGF
KSC021-271215-
/O.NEW.KSGF.SV.W.0272.150827T1121Z-150827T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 AM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 715 AM CDT

* AT 621 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  MCCUNE...OR 8 MILES SOUTHWEST OF GIRARD...MOVING SOUTH AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAXTER SPRINGS...                 COLUMBUS...
  GALENA...                         CHEROKEE...
  WEIR...                           LOWELL...
  SHERMAN...                        SCAMMON...
  WEST MINERAL...                   TREECE...
  ROSELAND...                       SHERWIN...
  FAULKNER...                       NEUTRAL...
  HALLOWELL...                      CRESTLINE...
  RIVERTON...                       CARONA...
  STIPPVILLE...                     SKIDMORE...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9507 3734 9474 3716 9462 3700 9462
      3700 9500 3711 9505 3722 9508 3724 9508
      3724 9507 3725 9508
TIME...MOT...LOC 1121Z 340DEG 22KT 3746 9497 

HAIL...1.50IN
WIND...60MPH
 
$$

CRAMER
2 follow-up statements
023 
WWUS53 KSGF 271134
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT THU AUG 27 2015

KSC021-271215-
/O.CON.KSGF.SV.W.0272.000000T0000Z-150827T1215Z/
CHEROKEE KS-
634 AM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CHEROKEE COUNTY...

AT 633 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST 
OF MCCUNE...OR 10 MILES SOUTHWEST OF GIRARD...MOVING SOUTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...                 COLUMBUS...
GALENA...                         CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        SCAMMON...
WEST MINERAL...                   TREECE...
ROSELAND...                       SHERWIN...
FAULKNER...                       NEUTRAL...
HALLOWELL...                      CRESTLINE...
RIVERTON...                       CARONA...
STIPPVILLE...                     SKIDMORE...
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3734 9507 3734 9474 3716 9462 3700 9462
      3700 9500 3711 9505 3722 9508 3724 9508
      3724 9507 3725 9508
TIME...MOT...LOC 1133Z 339DEG 24KT 3737 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
631 
WWUS53 KSGF 271204
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT THU AUG 27 2015

KSC021-271215-
/O.CON.KSGF.SV.W.0272.000000T0000Z-150827T1215Z/
CHEROKEE KS-
704 AM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CHEROKEE COUNTY...

AT 703 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHEROKEE TO NEAR MCCUNE...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...                 COLUMBUS...
GALENA...                         CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        SCAMMON...
WEST MINERAL...                   TREECE...
ROSELAND...                       SHERWIN...
FAULKNER...                       NEUTRAL...
HALLOWELL...                      CRESTLINE...
RIVERTON...                       CARONA...
STIPPVILLE...                     SKIDMORE...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3734 9474 3716 9462 3700 9462 3700 9500
      3711 9505 3722 9508 3724 9508 3724 9507
      3725 9508 3734 9507
TIME...MOT...LOC 1203Z 341DEG 16KT 3734 9481 3734 9507 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:25 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 2:25 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU AUG 27 2015

.SYNOPSIS...
Issued at 0225 AM CDT THU AUG 27 2015

Another pleasant night across the Ozarks region with temperatures
in the mid 50s over the eastern Ozarks to the mid 60s in the west.
Generally seeing a clear sky across the area.

A thunderstorm complex has developed over South Dakota on top of
the ridge axis in an area where upper level energy was moving in
from the west and beginning to break down that ridge. An
instability axis extends almost due south from the current
convective activity through Nebraska and Kansas. HRRR continues to
develop convection towards daybreak over far eastern Kansas on the
edge of this instability in an area of isentropic upglide. Will
need to monitor for this development in a couple/few hours.

&&

.SHORT TERM...(Today and Tonight)
Issued at 0225 AM CDT THU AUG 27 2015

If convection does indeed develop over the far western portion of
the CWA in southeast Kansas and far western Missouri early this
morning, it will have trouble getting much further east. Much
drier and more stable air exists over most of our CWA, so any
potential of convection today will likely be this morning and in
our far western CWA.

Shortwave energy will continue to track eastward today and tonight
with the main energy remaining north of our CWA. Will maintain low
end precipitation chances over northwest 1/3 of the CWA, but
expecting most areas to remain dry tonight as well.

.LONG TERM...(Friday through Wednesday)
Issued at 0225 AM CDT THU AUG 27 2015

Front remains to our west on Friday with the best energy from the
upper level shortwave still off to the north. Again not expecting
much in the way of precipitation coverage, with slight if any
chances existing in northwest portion of the CWA.

The surface front and shortwave energy will begin to push through
the area Friday night and continue into Saturday, but
shower/thunderstorm coverage looks to remain scattered in nature
with this system, and it looks like not everyone will get
precipitation.

Upper level ridging begins to build back into the area by Saturday
night and precipitation chances through the remainder of the
extended period look to be minimal at this time. Will also see
temperatures rise back to more normal readings for this time of
year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1155 PM CDT WED AUG 26 2015

VFR conditions are expected through Thursday evening. A few
thunderstorms will be possible around sunrise on Thursday across
extreme southeastern Kansas, but they are expected to remain west
of the Joplin aerodrome at this time. Variable winds tonight will
become southeast on Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Aug 27, 6:00 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU AUG 27 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW THUNDERSTORMS WILL AFFECT EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI THIS MORNING. SOME OF THE STRONGER STORMS
  MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO
  SATURDAY...HOWEVER MOST LOCATIONS WILL REMAIN DRY. SEVERE STORMS
  ARE NOT EXPECTED...WITH THE MAIN THUNDERSTORM RISK BEING CLOUD
  TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:51 AM CDTSevere Thunderstorm WarningSGFCrawford54 min
Aug 27, 7:14 AM CDTSevere Thunderstorm WarningSGFCherokee46 min
Aug 27, 8:25 AM CDTSpecial Weather StatementSGFBourbon50 min
Aug 27, 9:05 AM CDTAreal Flood AdvisorySGFBourbon, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.